Spectrality of Self-Similar Tiles

Abstract

We call a set \(K \subset {\mathbb {R}}^s\) with positive Lebesgue measure a spectral set if \(L^2(K)\) admits an exponential orthonormal basis. It was conjectured that K is a spectral set if and only if K is a tile (Fuglede’s conjecture). Although the conjecture was proved to be false in \({\mathbb {R}}^s\), \(s\ge 3\) (Kolountzakis in Forum Math 18:519–528, 2006; Tao in Math Res Lett 11:251–258, 2004), it still poses challenging questions with additional assumptions. In this paper, our additional assumption is self-similarity. We study the spectral properties of a class of self-similar tiles K in \({\mathbb {R}}\) that has a product structure on the associated digit sets. We show that strict product-form tiles and the associated modulo product-form tiles are spectral sets. For the converse question, we give a pilot study for the self-similar set K generated by arbitrary digit sets with four elements. We investigate the zeros of its Fourier transform due to the orthogonality and verify Fuglede’s conjecture for this special case. We also make use of this case to illustrate the theorems and discuss some questions that arise in the general situation.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    An, L.X., He, X.G., Lau, K.S.: Spectrality of a class of infinite convolutions. Adv. Math. (To appear)

  2. 2.

    Bandt, C.: Self-similar sets V. Integer matrices and fractal tilings of \({\mathbb{R}}^{n}\). Proc. Amer. Math. Soc. 112, 549–562 (1991)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Coven, E., Meyerowitz, A.: Tiling the integers with translates of one finite set. J. Algebra 212, 161–174 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Dai, X.R.: When does a Bernoulli convolution admit a spectrum? Adv. Math. 231, 187–208 (2012)

    Article  Google Scholar 

  5. 5.

    Dai, X.R., He, X.G., Lai, C.K.: Spectral structure of Cantor measures with consecutive digits. Adv. Math. 242, 1681–1693 (2013)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Dai, X.R., He, X.G., Lau, K.S.: On spectral Bernoulli convolutions. Adv. Math. 259, 511–531 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    de Bruijn, D.: On the factorization of cyclic group. Indag. Math. 17, 370–377 (1955)

    Google Scholar 

  8. 8.

    Deng, Q.R, Lau, K.S.: Sierpinski-type spectral self-similar measures. (Preprint)

  9. 9.

    Dutkay, D., Han, D.G., Sun, Q.Y.: On the spectra of a Cantor measure. Adv. Math. 221, 251–276 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Dutkay, D., Jorgensen, P.E.T.: Quasiperiodic spectra and orthogonality for iterated function system measures. Math. Z 261, 373–397 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Dutkay, D., Jorgensen, P.E.T.: On the universal tiling conjecture in dimension one. J. Fourier Anal. Appl. 19, 467–477 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Dutkay, D., Lai, C.K.: Some reductions of the spectral set conjecture to integers. Math. Proc. Camb. Philos. Soc. 156, 123–135 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Fuglede, B.: Commuting self-adjoint partial differential operators and a group theoretic problem. J. Funct. Anal. 16, 101–121 (1974)

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    Fuglede, B.: Conditions for two selfadjoint operators to commute or to satisfy the Weyl relation. Math. Scand. 51, 163–178 (1982)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Hutchinson, J.: Fractals and self-similarity. Indiana Univ. Math. J. 30, 713–747 (1981)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16.

    He, X.G., Lau, K.S.: Characterization of tile digit sets with prime determinants. Appl. Comput. Harmon. Anal. 16, 159–173 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    He, X.G., Lai, C.K., Lau, K.S.: Exponential spectra in \(L^2(\mu )\). Appl. Comput. Harmon. Anal. 34, 327–338 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Hu, T.Y., Lau, K.S.: Spectral property of the Bernoulli convolutions. Adv. Math. 219, 554–567 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Iosevich, A., Katz, N., Pedersen, S.: Fourier bases and a distance problem of Erdös. Math. Res. Lett. 6, 251–255 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Iosevich, A., Katz, N., Tao, T.: Convex bodies with a point of curvature do not have Fourier bases. Amer. J. Math. 123, 115–120 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Iosevich, A., Katz, N., Tao, T.: The Fuglede spectral conjecture holds for convex planar domains. Math. Res. Lett. 10, 559–569 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Jorgensen, P.E.T.: Spectral theory of finite volume domains in \({\mathbb{R}}^n\). Adv. Math. 44, 105–120 (1982)

    Article  Google Scholar 

  23. 23.

    Jorgensen, P.E.T., Pedersen, S.: Dense analytic subspaces in fractal \(L^2\)-spaces. J. Anal. Math. 75, 185–228 (1998)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Kenyon, R.: Self-replicating tilings. In: P. Walters (Ed.), Symbolic Dynamics and Its Applications, Contemp. Math. 135, 239–264 (1992)

  25. 25.

    Kolountzakis, M.N., Matolcsi, M.: Complex hadamard matrices and the spectral set conjecture. Collec. Math. Vol. Extra, 281–291 (2006)

  26. 26.

    Kolountzakis, M.N., Matolcsi, M.: Tiles with no spectra. Forum Math. 18, 519–528 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Łaba, I.: Fuglede’s conjecture for a union of two intervals. Proc. Amer. Math. Soc. 129, 2965–2972 (2001)

    MathSciNet  Article  MATH  Google Scholar 

  28. 28.

    Łaba, I.: The spectral set conjecture and multiplicative properties of roots of polynomials. J. Lond. Math. Soc. 65, 661–671 (2002)

    Article  MATH  Google Scholar 

  29. 29.

    Łaba, I., Wang, Y.: On spectral Cantor measures. J. Funct. Anal. 193, 409–420 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  30. 30.

    Lagarias, J., Wang, Y.: Integral self-affine tiles in \({\mathbb{R}}^{n}\) I. Standard and nonstandard digit sets. J. London Math. Soc 54, 161–179 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  31. 31.

    Lagarias, J., Wang, Y.: Tiling the line with translates of one tile. Invent. Math. 124, 341–365 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  32. 32.

    Lagarias, J., Wang, Y.: Self-affine tiles in \({\mathbb{R}}^n\). Adv. Math. 121, 21–49 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  33. 33.

    Lagarias, J.C., Wang, Y.: Spectral sets and factorization of finite abelian groups. J. Funct. Anal. 145, 73–98 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  34. 34.

    Lai, C.K., Lau, K.S., Rao, H.: Spectral structure of digit sets of self-similar tiles on \({\mathbb{R}}^1\). Trans. Amer. Math. Soc. 365, 3831–3850 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  35. 35.

    Lai, C.K., Lau, K.S., Rao, H.: Classification of tile digit sets as product-forms. Trans. Amer. Math. Soc. (To appear)

  36. 36.

    Lau, K.S., Rao, H.: On one-dimensional self-similar tilings and the \(pq\)-tilings. Trans. Amer. Math. Soc. 355, 1401–1414 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  37. 37.

    Odlyzko, A.M.: Non-negative digit sets in positional number systems. Proc. Lond. Math. Soc. 37, 213–229 (1978)

    MathSciNet  Article  MATH  Google Scholar 

  38. 38.

    Pedersen, S.: Spectral theory of commuting self adjoint partial differential operators. J. Funct. Anal. 73, 122–134 (1987)

    MathSciNet  Article  MATH  Google Scholar 

  39. 39.

    Pedersen, S.: Spectral sets whose spectrum is a lattice with a base. J. Funct. Anal. 141, 496–509 (1996)

    MathSciNet  Article  MATH  Google Scholar 

  40. 40.

    Pedersen, S., Wang, Y.: Universal spectra, universal tiling sets and the spectral set conjecture. Math. Scand. 88, 246–256 (2001)

    MathSciNet  MATH  Google Scholar 

  41. 41.

    Strichartz, R.: Convergence of Mock Fourier series. J. Anal. Math. 99, 333–353 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  42. 42.

    Tao, T.: Fuglede’s conjecture is false in 5 and higher dimensions. Math. Res. Lett. 11, 251–258 (2004)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Acknowledgments

The authors thank Professor C.K. Lai for many valuable discussions on the modulo product-forms and their spectral property. They also thank one of the anonymous referees for bringing their attention to some earlier papers which connect the commutativity of the partial differential operators that motivated the study of spectral sets.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Ka-Sing Lau.

Additional information

The research is supported in part by the HKRGC Grant. The first author is also supported by the NSFC 11401205, the second author by the NSFC 11271148, and the third author by NSFC 11171100, 11371382.

Communicated by Stephane Jaffard.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fu, X., He, X. & Lau, KS. Spectrality of Self-Similar Tiles. Constr Approx 42, 519–541 (2015). https://doi.org/10.1007/s00365-015-9306-2

Download citation

Keywords

  • Product-form
  • Mask polynomial
  • Spectral set
  • Self-similar tile
  • Tile digit set

Mathematics Subject Classification

  • Primary 42C15
  • Secondary 28A80